Allergy and Immunology
Drug Allergy Program | Consult on Antibiotic Associated Reactions



Antibiotic-Associated Reactions

Getting a Consultation for Children who are Experiencing any Antibiotic-Associated Allergy Symptoms

Opportunities for the same-day or next-day consultations are provided for patients who are currently experiencing a reaction while taking an antibiotic (such as amoxicillin, cefdinir, bactrim sulfa, or azithromycin). Many of these children go to the emergency room to be seen, with up to 40% of infants returning for a second visit within 24 hours if their condition has not improved. These children may now be seen at the PATS outpatient clinic either in person or by telemedicine.

For more information, call 513-517-7287 (PATS) or send an email to PATS@cchmc.org.

Dr. Risma says, "Every day, patients come to the emergency room who are being treated with amoxicillin and have a rash like hives and perhaps lip or eye swelling. In the winter, it may be 2 or 3 patients a day, and they often return the next day with more concerns. We intentionally hold appointment spots open for patients who have an urgent need to be seen. Usually, caregivers simply need a clear plan for symptom relief, reassurance with the appearance of new symptoms, and information on how long the condition will last."

Learn more about serum sickness-like reactions (SSLR), in which the body’s immune system mistakenly identifies a substance (commonly an injectable medicine) as harmful. 

Pediatric consult graphic.

Consult on Antibiotic Associated Rashes

Listen to the Pediatric Consult episode about Antibiotic Associated Rashes by Cincinnati Children’s featuring guests Paul Bunch, MD; Kimberly Risma, MD, PhD and Trisha Wendling, Nurse Practitioner.

Listen to the podcast
Picture of a skin rash.

The Confusing Rash

"Typically, patients will believe that they have a penicillin allergy because they develop a rash while taking it. But in pediatrics, we know that children can develop a rash for many reasons, and it may or may not be related to the antibiotic they are taking. If they are on an antibiotic, they have some kind of virus or bacteria that could be the cause for the rash. Also, children get rashes more easily than adults. It’s the way their bodies respond."

 - Trisha Wendling, DNP, APRN, nurse practitioner, Drug Allergy Program